Hail, Woodbury
- When
- August 20, 2:23 AM CST
- Where
- Woodbury County, 0.51 mi W of Sergeant Bluff
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.400, -96.360
A thunderstorm produced half dollar size hail at Sergeant Bluff in Woodbury County in northwest Iowa during the predawn hours of August 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced half dollar size hail at Sergeant Bluff in Woodbury County in northwest Iowa during the predawn hours of August 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 9:59 PM CST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 PM CDT TUE AUG 19 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 352 PM CDT TUE AUG 19 2014 MAIN FEATURE TONIGHT AND WEDNESDAY IS STILL FOCUSING ON THE WARM FRONT LIFTING NORTHWARD ACROSS OUR FORECAST AREA. THE PRIMARY WARM FRONT LIFTS ALONG OUR MO RIVER VALLEY COUNTIES AFTER MIDNIGHT TONIGHT...AND EXITS OUR NORTHERN ZONES BY EARLY AFTERNOON WEDNESDAY. ON THE MODELS...IT GETS HARD TO FOLLOW BOTH AT THE SURFACE AND 850MB...BECOMING A BIT MORE DIFFUSE AS IT DOES LIFT NORTHWARD ACROSS OUR AREA. WARM AIR AND THETAE ADVECTION IS STRONG RIGHT ALONG THE FRONTAL BOUNDARY...MAINLY IN THE 850-750MB LAYER. WHERE THE DEEPEST MOISTURE IS ABUNDANT...FEEL THAT LIKELY POPS ARE WARRANTED IN OUR MO RIVER VALLEY ZONES AFTER MIDNIGHT TONIGHT...RAPIDLY TAILING OFF NORTHWARD FROM THERE. THEN THE BAND OF SHOWERS AND STORMS WILL TRY TO LIFT NORTHWARD THROUGH THE DAY ON WEDNESDAY...BUT WILL LIKELY WEAKEN AS IT LIFTS NORTH OF THE MO RIVER VALLEY. ALL MODELS SHOW MOISTURE BELOW 750MB AS BEING RATHER SKITTISH ON WEDNESDAY. BY LATE WEDNESDAY...LOW PRESSURE AT THE SURFACE WILL EXIST IN SOUTH CENTRAL SD...CONNECTING TO MORE LOW PRESSURE IN WESTERN ND. THE PRIMARY WARM FRONT WILL EXTEND TO THE EAST/SOUTHEAST IN SOUTHERN ND AND NORTHEAST SD...WITH A SECONDARY WARM FRONT POSSIBLY FROM NEAR CHAMBERLAIN TO STORM LAKE IA. SO AFTER WHAT WILL PROBABLY BE A LATE MORNING TO MID AFTERNOON LULL IN RAIN CHANCES...THE CHANCES FOR STORMS WILL VERY LIKELY INCREASE AGAIN TOWARD WEDNESDAY EVENING IN CENTRAL SD TOWARD THE CONVERGENCE OF THE SURFACE LOW...AND NEAR THE HURON AREA ALONG THE HIGHWAY 34 AND 14 CORRIDORS. IT LOOKS LIKE THE CLOUD COVER WILL BREAK OUT ENOUGH IN THE AFTERNOON TO PRODUCE A CHANCE FOR SEVERE WEATHER IN THE LATE AFTERNOON IN OUR FAR WESTERN ZONES...WITH ML CAPES AVERAGING NEAR 3000 J/KG IN CENTRAL SD...AND ALONG THE SECONDARY WARM FRONT. PROFILES ARE STRONGLY VEERING WEDNESDAY AFTERNOON IN MOST OF THE SIOUX FALLS FORECAST AREA BEING FIRMLY IN THE WARM SECTOR...AND 0 TO 6KM BULK SHEAR VECTORS ARE STRONG AT 45 TO 50 KNOTS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT...BUT THERE IS A RISK OF AN ISOLATED TORNADO IN THE VERY LATE AFTERNOON IN OUR CENTRAL SD ZONES...AND UP TOWARD HIGHWAY 14. LIMITING FACTORS FOR TORNADIC DEVELOPMENT IS WARM AIR ALOFT...AND WHAT SHOULD BE SOME FAIRLY HIGH LCL LEVELS. HIGHS ON WEDNESDAY WILL BE IN THE HUMID 80S...WITH AROUND 90 IN SOUTH CENTRAL SD. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 352 PM CDT TUE AUG 19 2014 ANTICIPATE CONVECTION TO INCREASE ACROSS THE AREA ON WEDNESDAY NIGHT AS MOISTURE TRANSPORT INCREASES ON A STRENGTHENING LOW LEVEL JET AND THE MAIN SHORTWAVE BEGINS TO LIFT THROUGH THE REGION...MIGRATING FROM WEST TO EAST THROUGH THE NIGHT AS A COLD FRONT SLOWLY PUSHES ACROSS THE AREA. THINK THAT THE BETTER CHANCES FOR THUNDERSTORMS WILL RESIDE GENERALLY FROM THE INTERSTATE 90 CORRIDOR AND NORTHWARD...CLOSER TO THE UPPER LEVEL WAVE AND BETTER LOWER LEVEL CONVERGENCE ON THE NOSE OF THE LOW LEVEL JET. WILL SEE THE POSSIBILITY OF SEVERE STORMS WITH EVEN ELEVATED CAPE RUNNING AROUND 2000 TO 2500 J/KG AND EFFECTIVE SHEAR OF 30 TO 40 KTS. MAIN THREATS WOULD LOOK TO BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE IN THE VERY EARLY EVENING DEPENDENT ON WHERE THE ABOVE MENTIONED WARM FRONT ACTUALLY ENDS UP. ANY CONVECTION WILL WIND DOWN BY EARLY THURSDAY MORNING AS THE UPPER LEVEL SHORTWAVE TRACKS AWAY FROM THE AREA AND THE COLD FRONT FINALLY PUSHES OUT OF OUR CWA. SUBSIDENCE AND DRIER AIR OVERTAKE THE AREA FOR THE REMAINDER OF THE DAY ON THURSDAY...LEADING TO CLEAR TO PARTLY CLOUDY SKIES AND HIGHS MID AND UPPER 80S. MODELS THEN SPLIT ON CONVECTIVE CHANCES FOR THURSDAY NIGHT...WITH THE GFS CONTINUING TO BE THE MOST AGGRESSIVE WITH DEVELOPING THUNDERSTORMS ACROSS THE AREA. IN LIGHT OF THAT...LEFT ONLY SLIGHT CHANCES OF IN OUR SOUTH AND WEST LATER AT NIGHT. MODEL DIFFERENCES CONTINUE INTO FRIDAY...THOUGH SOME CONSENSUS FOR BETTER CHANCES OF CONVECTION ON FRIDAY AFTERNOON INTO FRIDAY NIGHT. IN THE EXTENDED...THE GENERAL IDEA...WITH USUAL EXTENDED MODEL DIFFERENCES...IS FOR UPPER LEVEL ENERGY OVER THE PACIFIC NORTHWEST TO MIGRATE INTO THE NORTHERN PLAINS BY THE END OF THE WEEKEND INTO THE START OF NEXT WEEK. WITH THAT COMES PERIODIC CHANCES OF THUNDERSTORMS...AND TEMPERATURES FALLING BACK TO BELOW NORMAL FOR SATURDAY THROUGH TUESDAY...WITH HIGHS IN THE 70S AND LOWS IN THE 50S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1054 PM CDT TUE AUG 19 2014 VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. LIGHT AND VARIABLE WINDS WILL INCREASE FROM THE SOUTHEAST AROUND 10 TO 20 KT LATE TONIGHT INTO WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS MAY BUILD INTO THE MISSOURI VALLEY LATE TONIGHT THROUGH DAYBREAK...BUT ACTIVITY WILL LIKELY DIMINISH IN COVERAGE BY LATE MORNING THROUGH THE END OF THE TAF PERIOD. SHOWERS AND THUNDERSTORMS WILL REDEVELOP IN OUR NORTHWESTERN COUNTIES AFTER 21Z...LIKELY CLOSER TO 00Z. SCATTERED THUNDERSTORMS SPREAD ACROSS THE REST OF THE AREA AFTER 00Z...WITH THE GREATEST POTENTIAL ALONG AND NORTH OF I-90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...JM AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 433 PM CDT TUE AUG 19 2014 IAZ020-031-NEZ013-014-SDZ050-063>066-068>071-202145- PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD-UNION- 433 PM CDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY VERY LATE TONIGHT AND EARLY WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED...BUT A FEW COULD PRODUCE SMALL HAIL TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLENTY OF HUMIDITY WILL CAUSE HEAT INDEX VALUES TO REACH THE MID 90S WEDNESDAY AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE NOTE OF THIS AS THIS SUMMER HAS NOT BEEN ESPECIALLY HOT. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE WEDNESDAY AFTERNOON BEGINNING IN SOUTH CENTRAL SOUTH DAKOTA... MOVING EASTWARD TOWARD THE SIOUX CITY AREA BY LATE WEDNESDAY EVENING OR OVERNIGHT. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS. THE PERIODS FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT COULD ALSO BE ACTIVE IN TERMS OF STORMS. STAY TUNED TO FUTURE FORECASTS REGARDING THIS THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. IAZ001-012-MNZ071-097-098-SDZ038>040-052>062-067-202145- LYON IA-SIOUX-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON-MCCOOK-MINNEHAHA-LINCOLN SD- 433 PM CDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE VERY LATE TONIGHT AND INTO WEDNESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE WEDNESDAY AFTERNOON BEGINNING IN CENTRAL SOUTH DAKOTA...MOVING EASTWARD THROUGH THE I 29 CORRIDOR LATE WEDNESDAY EVENING OR OVERNIGHT. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT IN CENTRAL SOUTH DAKOTA...AND ALONG THE HIGHWAY 14 CORRIDOR. THE PERIODS FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT COULD ALSO BE ACTIVE IN TERMS OF STORMS. STAY TUNED TO FUTURE FORECASTS REGARDING THIS THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-202145- OSCEOLA-DICKINSON-OBRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-LYON MN- MURRAY-COTTONWOOD-NOBLES-JACKSON- 433 PM CDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE VERY LATE TONIGHT AND AND INTO WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY WEDNESDAY NIGHT...ESPECIALLY ALONG AND NORTH OF I 90...WITH SCATTERED STORMS SOUTH OF I 90. SOME OF THESE STORMS IN THESE LOCATIONS MAY BE MARGINALLY SEVERE CONCERNING HAIL AND WIND. THE PERIODS FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT COULD ALSO BE ACTIVE IN TERMS OF STORMS. STAY TUNED TO FUTURE FORECASTS REGARDING THIS THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 08:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532649.